Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 41, NWS Louisville, KY

February 18, 2000Jefferson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Feb 18, 2000, 4:55 PM EST for Jefferson County, Kentucky. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 18, 2000, 4:55 PM EST (21:55 UTC)
Expired
Feb 18, 2000, 5:15 PM EST
In force
20 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Jefferson County, KY

What was reported inside it

TimeReportWhereRemark
Feb 18, 5:05 PM ESTThunderstorm Wind 50 ELouisville, KYPower lines down

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
428 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSDF 182156
SVRSDF
KYC111-182215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
455 PM EST FRI FEB 18 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 515 PM EST

* AT 456 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SHIVELY...5 MILES WEST OF DOWNTOWN
  LOlUISVILLE... MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOUISVILLE METROPOLITAN AREA IMMEDIATELY

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

.END/VLD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 4:18 PM EST, 37 minutes earlier.

Area forecast discussion, Feb 18, 4:18 PM EST, 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR DATE...
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 PM EST FRI FEB 18 2000

TRAINING OF SHWRS/TSTMS CONTG THIS EVNG IN FAVORABLE JET STRUCTURE
AND STG LOW LVL CONVG ACRS NRN AND CNTRL KY...ALSO IN PROXIMITY TO
SFC WRMFNT.  WE WILL CONT FFA THIS EVNG FOR MUCH OF CNTRL KY ...AS
MANY AREAS IN A STATE OF FLOOD. JUDGING BY HRLY MESO DATA...SRN KY
LOOKS RIPE FOR SVR WX...SO WILL WORD ACCORDINGLY AS CDFNT SWEEPS
THRU.

LOW CLOUDS THEN TO WRAP INTO MUCH OF FA TNGT & LAST THRU SAT NITE
...ALONG WITH SOME SPOTTY FLRYS/DRZL...IN MOIST CYCLONIC FLOW.

MORE ANTICYCLONIC FLOW SUNDAY...SO WILL BREAK CLDS THEN.

NO BIG QUIBBLE WITH TEMP GUIDE.

.SDF...FLASH FLOODD WATCH THIS EVENING ACROSS ALL OF OUR SOUTH-
       CENTRAL INDIANA COUNTIES...AND MUCH OF CNTRL KY.

STUREY

In the hours before

Local storm report, Feb 18, 2:16 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
216 PM EST FRI FEB 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    MADISON                   IN   FLOOD
02/18/00   JEFFERSON                      PAPERMILL ROAD UNDER
                                          WATER. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0205 PM    TELL CITY                 IN   FLOOD
02/18/00   PERRY                          SOME ROADS UNDER WATER
                                          ACROSS THE COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0207 PM    SCOTTSBURG                IN   FLOOD
02/18/00   SCOTT                          SEVERAL SECONDARY ROADS
                                          UNDER WATER. STATE
                                          HIGHWAY 56 WILL SOON BE
                                          COVERED WITH WATER.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0210 PM    SALEM                     IN   FLOOD
02/18/00   WASHINGTON                     STATE ROAD 39 CLOSED
                                          DUE TO HIGH WATER.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0211 PM    PAOLI                     IN   FLOOD
02/18/00   ORANGE                         HIGHWAY 150 E COVERED
                                          WITH WATER. NUMEROUS
                  6                        OTHER ROADS COVERED
                                          WITH WATER. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Feb 18, 2:26 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
226 PM EST FRI FEB 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0217 PM    JASPER                    IN   FLOOD
02/18/00   DUBOIS                         A FEW ROADS UNDER
                                          WATER. . REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0225 PM    SHELBYVILLE               KY   FLOOD
02/18/00   SHELBY                         A FEW ROADS UNDER
                                          WATER. . REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

F
Local storm report, Feb 18, 2:31 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
231 PM EST FRI FEB 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    LA GRANGE                 KY   FLOOD
02/18/00   OLDHAM                         SOME COUNTY ROADS UNDER
                                          WATER. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0230 PM    NEW CASTLE                KY   FLOOD
02/18/00   HENRY                          HIGH SCHOOL FLOODED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

T
Local storm report, Feb 18, 2:36 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
236 PM EST FRI FEB 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    NEW CASTLE                KY   FLOOD
02/18/00   HENRY                          1.84 INCHES REPORTED IN
                                          LAST THREE HOURS. SOME
                                          ROADS UNDER WATER.
X                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Feb 18, 3:11 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
311 PM EST FRI FEB 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    ENGLISH                   IN   FLOOD
02/18/00   CRAWFORD                       NUMEROUS ROADS CLOSED
                                          MIFFLIN ROAD WASHED
                                          OUT. DRY RUN ROAD
                                          WASHED OUT. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Feb 18, 4:20 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
420 PM EST FRI FEB 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    4 NE TELL CITY            IN   .75 INCH HAIL
02/18/00   PERRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 5:17 PM ESTSevere Thunderstorm WarningLMKJefferson33 min
Feb 18, 5:53 PM ESTSevere Thunderstorm WarningLMKShelby22 min
Feb 18, 6:14 PM ESTSevere Thunderstorm WarningLMKHarrison, Scott31 min
Feb 18, 6:58 PM ESTSevere Thunderstorm WarningLMKWarren17 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.